Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 9, 2023, 7:30 PM MDT for Wallace County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2023, 7:30 PM MDT (01:30 UTC)
- Expired
- Jun 9, 2023, 9:38 PM MDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wallace County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:09 PM MDT | RAIN 2.5 | 10 S Sharon Springs, KS | Rainfall now up to 2.5 inches. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WGUS53 KGLD 100130
FFWGLD
KSC199-100430-
/O.NEW.KGLD.FF.W.0041.230610T0130Z-230610T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
730 PM MDT Fri Jun 9 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southern Wallace County in west central Kansas...
* Until 1030 PM MDT.
* At 730 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southern Wallace County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3871 10198 3882 10197 3880 10155 3871 10148
3870 10148 3870 10196
FLASH FLOOD...RADAR INDICATED
$$
Trigg1 follow-up statement
699
WGUS73 KGLD 100338
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
938 PM MDT Fri Jun 9 2023
KSC199-100348-
/O.CAN.KGLD.FF.W.0041.000000T0000Z-230610T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
938 PM MDT Fri Jun 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN WALLACE COUNTY...
The heavy rain has ended. An Areal Flood Warning remains in effect
for portions of southern Wallace County through Saturday morning.
Please heed any road closures.
LAT...LON 3871 10198 3882 10197 3880 10155 3871 10148
3870 10148 3870 10196
$$
TriggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:04 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 9, 6:04 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 604 PM MDT Fri Jun 9 2023 .UPDATE... Issued at 604 PM MDT Fri Jun 9 2023 Updated the forecast for latest thunderstorm activity. Main idea was to drop chances for precipitation where storms have worked over the environment (basically Benkelman south to Goodland east to Hill City and north to McCook). Did increase pops along the boundaries where convection is ongoing and storms moving in from the west. Activity should begin moving southeast through the evening and then exit by midnight. Still could see some marginally severe storms with hail and wind as the primary threats, and also heavy rainfall where storms are able to move over the same locations repeatedly. && .SHORT TERM...(This evening through Sunday Night) Issued at 338 PM MDT Fri Jun 9 2023 At the start of the short term period, the latest upper air RAP analysis shows the CWA having a south-southeasterly flow aloft being underneath the back end of a ridge with an upper air low over south ID. Current radar imagery and surface observations show showers and storms occurring mostly from Goodland to Hoxie to Norton with some isolated showers along I-70. Models show the upper air pattern pretty much staying the same going into the evening with a shortwave disturbance traveling through the flow over the CWA. At the surface, models show this first round of showers and storms to continue to develop along a stationary boundary cutting across the eastern half of the CWA. In the evening, models show a surface low moving into western KS bringing another round of showers and storms into the CWA as they develop in CO and move eastward across the rest of the CWA though they look to be mostly along and south of I-70. With SBCAPE values continuing to be around 1000 J/kg or above, the severe weather concern continues though the bulk shear values continue to be low (10-20 kts). Large hail up to ping pong balls as well as strong wind gusts look to continue to be a threat. Another concern is for potential flash flooding with areas east of the CO border seeing PWAT values of 1 to 1.2 inches. So will continue to monitor for potential flooding through tonight with storms currently moving slowly and lingering in some areas. Overnight lows look to be in the lower 50s to the lower 60s. Going into Saturday, models show a weak upper air low developing over the CWA by the evening hours within the ridge while an upper air low travels just west of southern CA and another stronger upper air low moves over the Great Lakes region. Another shortwave disturbance is seen traveling through the flow of the CWA during the evening as well. At the surface, chances for showers and storms look to continue for another day with cold front moving through the CWA during the day. Models show bulk shear values starting in the afternoon similar to the previous day, but increasing to around the 30 kt range particularly in the south going into the evening and late evening hours. SBCAPE values look to be in around 1000 J/kg in the west and increase to around 2000 J/kg during the evening. SPC has a marginal risk for severe weather for the entire CWA which looks to be reasonable at this time with storms that develop on Saturday. Large hail and strong winds look to be the potential threats. PWAT values look to be under an inch, so perhaps the flooding concern may be a lesser by a bit compared to the previous day. Will monitor for better timing of the frontal passage along with the precipitation in future forecasts. Daytime highs expect to range between the upper 70s and upper 80s followed by Saturday night's lows in the lower 50s to lower 60s. For Sunday, forecast guidance shows the CWA underneath a weak amplitude ridge throughout the day being between the western low that has now moved over southern CA and the northeastern upper air low still over the Great Lakes. A shortwave trough is seen passing through the flow over the western CWA during the evening. At the surface, the CWA looks to be in a post frontal environment with SBCAPE values under 1000 J/kg for most of the area. However, models show better bulk shear values around 30 kts. Models show another day for chances for showers and thunderstorms, but mostly for the western half of the CWA with the aforementioned trough passing over the region. Severe weather potential looks to be low at this time, but may need to watch for potential flash flooding concerns with PWAT values above 1 inch in some locations. Daytime highs look to cool to between the upper 60s and the upper 70s after the previous day's frontal passage with overnight lows in the lower to middle 50s. .LONG TERM...(Monday through Friday) Issued at 159 PM MDT Fri Jun 9 2023 Active weathe55r continues with chances for showers and storms. Below normal temperatures are expected to start the week, before warming back up closer to normal. The upper pattern at the start of the long term period has the area sandwiched between two low pressure systems - one over the Great Lakes region and another over the southwestern CONUS. Westerly flow backs to the southwest with the nearing trough in the Tuesday timeframe. Flow returns west-northwest for the latter half of the work week as that system slides southeast. PWAT values throughout the period remain generally around 0.75 to an inch, closer to 1.25 inches for eastern portions at times. Best chances for showers and storms currently expected at the beginning of the week before trailing off towards the latter part, though confidence also decreases past this range. Will need to continue to monitor for severe potential given the active pattern and better shear to work with than in recent days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 604 PM MDT Fri Jun 9 2023 VFR conditions anticipated over the next 24 hours. Thunderstorms keep attempting to move into the vicinity of KGLD, but as the outflow boundaries slide southwest of the area, expect activity to diminish. Will have to watch the Colorado convection as it could impact KGLD later. KMCK might remain thunderstorm free although there is some fresh development around Imperial with an outflow boundary. Overnight, not expecting any weather significant to aviation. Thunderstorms possible again tomorrow afternoon, but most guidance suggests thunderstorms more likely during the evening, just after the end of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...RRH SHORT TERM...076 LONG TERM...CC AVIATION...RRH
Hazardous weather outlook, Jun 9, 12:06 PM MDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1206 PM MDT Fri Jun 9 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101815- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1206 PM MDT Fri Jun 9 2023 /106 PM CDT Fri Jun 9 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few strong to severe thunderstorms are expected this afternoon going into the night. The primary hazards include hail up to one inch in diameter, wind gusts up to 65 mph, and locally heavy rainfall which could produce flash flooding. The area of greatest concern is generally along and south of Nebraska border. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There will be a continued risk for flooding from prolonged heavy rainfall with any storms that develop during the weekend into early next week. A few strong to severe thunderstorms can not be completely ruled out Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. We would appreciate reports of severe weather and heavy rainfall via telephone and social media.
In the hours before
Special weather statement, Jun 9, 7:01 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM MDT Fri Jun 9 2023
KSZ041-042-100130-
Wichita KS-Greeley KS-
701 PM MDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Greeley Counties through 730 PM MDT/830 PM CDT/...
At 700 PM MDT/800 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Tribune, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Wichita and southeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3853 10169 3837 10142 3826 10155 3826 10187
TIME...MOT...LOC 0100Z 215DEG 18KT 3828 10172
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CCLocal storm report, Jun 9, 7:12 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
712 PM MDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail Yuma 40.13N 102.72W
06/09/2023 E0.70 inch Yuma CO Public
report via Facebook video.
&&
TTLocal storm report, Jun 9, 7:14 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
714 PM MDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 7 ENE Kit Carson 38.79N 102.67W
06/09/2023 E1.00 inch Cheyenne CO Public
Hail could have been larger, hard to see in
the heavy rainfall while driving.
&&
RRHLocal storm report, Jun 9, 7:16 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
716 PM MDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail 10 S Sharon Springs 38.75N 101.75W
06/09/2023 E1.00 inch Wallace KS Trained Spotter
&&
RRHLocal storm report, Jun 9, 7:17 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
717 PM MDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Rain 10 S Sharon Springs 38.75N 101.75W
06/09/2023 M1.75 inch Wallace KS Trained Spotter
Total so far, some ponding in the yard.
&&
RRHSpecial weather statement, Jun 9, 7:26 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
726 PM MDT Fri Jun 9 2023
COZ090-100200-
Yuma County CO-
726 PM MDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of central Yuma County
through 800 PM MDT...
At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eckley, or 10 miles east of Yuma, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eckley around 730 PM MDT.
This includes Highway 385 near mile marker 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10265 4017 10258 4013 10222 3987 10234
TIME...MOT...LOC 0125Z 288DEG 12KT 4007 10253
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:12 PM MDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Jun 9, 6:19 PM MDT | Special Weather Statement | GLD | Wallace | 26 min |
| Jun 9, 6:26 PM MDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jun 9, 7:01 PM MDT | Special Weather Statement | GLD | Greeley | 29 min |
| Jun 9, 7:32 PM MDT | Special Weather Statement | GLD | Wallace | 28 min |
| Jun 9, 7:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Jun 9, 8:04 PM MDT | Special Weather Statement | GLD | Wichita | 26 min |
| Jun 9, 8:17 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 9, 8:36 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jun 9, 9:34 PM MDT | Areal Flood Warning | GLD | Greeley, Wallace, Wichita | 10 hr |
| Jun 10, 5:54 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 51 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.